Hail, Macoupin
- When
- June 21, 12:48 PM CST
- Where
- Macoupin County, 3 mi WNW of Gillespie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.147, -89.882
Isolated showers and storms developed over portions of west central and southwestern Illinois. Some of the storms produced large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated showers and storms developed over portions of west central and southwestern Illinois. Some of the storms produced large hail, damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 11:20 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1220 PM CDT Sun Jun 21 2020 .SHORT TERM... (Through Late Monday Afternoon) Issued at 345 AM CDT Sun Jun 21 2020 Convection from yesterday has lingered over southeast Missouri and southwest Illinois as a mid-level shortwave has moved across the Missouri-Illinois region along the outer edges of a mid-level low over south central Canada. The shortwave will slide eastward out of the area this morning, and shift showers and thunderstorms out of the area. A second, much smaller disturbance could propagate through the region today behind the first shortwave. Combined with the moist, unstable environment, I cannot rule out isolated to scattered thunderstorms through the majority of the day. Without a strong focus and 15-20 kts of 0-6 km shear, convection could be scattered widely across the area, but individual storms will be short-lived. By this evening mid-level disturbances will be east of our CWA, taking with them the chance of precipitation for a couple hours before a cold front drops through the area on Monday. How the cold front behaves across our area will depend largely on the movement of a feature outside of the CWA. Operational models are indicating that an MCS will form in eastern Kansas and track southeastward through southwestern Missouri into Arkansas, guided by another shortwave aloft. The MCS then appears to decay Monday morning along the Missouri-Arkansas border. The MCS could impact our sensible weather in two ways: 1. It could produce a cold pool that creates an effective front further south and reduce the threat for severe weather over our area. 2. If the MCS tracks more north than guidance currently suggests it could move through our southern CWA, producing widespread thunderstorms. The movement of the cold front has sped up over the past couple of days, and now appears to move into the CWA Monday morning and pass southeastward through the area during the day. As mentioned above, the potential MCS cold pool could keep the environment ahead of the front much more stable than originally forecast. If this pans out thunderstorms are still expected along the front, but the risk for storms to become strong or severe is greatly reduced. MRM .LONG TERM... (Monday Night through Saturday) Issued at 345 AM CDT Sun Jun 21 2020 The cold front is expected to make it completely through the CWA by early Tuesday morning, leaving the area in northwest flow at the surface. Aloft, the low over south central Canada will shift east- southeastward through southern Canada, throwing the mid-Mississippi River Valley into northwest flow on the backside of the low. This will result in dry weather and temperatures 2-7 degrees below normal in the wake of the cold front on Tuesday and Wednesday. By Thursday a low-level ridge will move into the mid-Mississippi River Valley backing flow to the southwest, which will moderate temperatures back to near or slightly above normal Thursday through the end of the period. The NBM members and the CIPS Analogs from St. Louis University indicate this shift. Further aloft a weak ridge will move across the upper Mississippi River Valley, promoting quasi- zonal flow over the mid-Mississippi River Valley and a return to a more active pattern. MRM && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1217 PM CDT Sun Jun 21 2020 A few showers or thunderstorms are possible this afternoon, mainly along and east of the Mississippi River. Due to low coverage of storms, did not add any VC groups at KUIN or the metro terminals but will continue to watch and see how things develop this afternoon. Otherwise, dry/VFR conditions are forecast this evening and tonight. Thunderstorms may try and approach KUIN early Monday morning, but likely will be weakening. Additional storms are forecast to develop closer to midday near the Mississippi River. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 AM CDT Sun Jun 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 352 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms over the area today into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area from Monday and Tuesday and again Thursday through Saturday. A few storms could be severe on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 1 SW PEERLESS PARK 38.53N 90.51W
06/21/2020 ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE
FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT
9.38 FT AT 610 AM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 1 SSE FENTON 38.53N 90.45W
06/21/2020 ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE ON YARNELL CREEK ROSE ABOVE
FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT
9.38 FT AT 620 AM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 SSW VALLEY PARK 38.55N 90.48W
06/21/2020 M4.00 INCH ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
(VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
FROM 300-600 AM.
&&The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several dozen power lines were blown down around town.
Up to 4.5 inches of rain fell in a 2 to 3 hour period, causing flash flooding in Quincy. Water levels in some areas was between 3 and 4 feet deep which caused a number of roads to be washed out. Blessing Hospital sustained minor flood damage when water flooded parts of the basement and first floor. Also, numerous basements in other buildings were flooded. Five water rescues were performed after vehicles became trapped in flood waters. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905166, 905167, 905169, 905168, 905179.